Medical Consequences of Inhalant Use
Inhalant users risk an array of other devastating medical consequences.
The highly concentrated chemicals in solvents or aerosol sprays can induce irregular and rapid heart rhythms and lead to fatal heart failure within minutes of a session of prolonged sniffing. This syndrome, known as “sudden sniffing death,” can result from a single session of inhalant use by an otherwise healthy young person. Sudden sniffing death is associated particularly with the use of butane, propane, and chemicals in aerosols.
Inhalant Misuse Can Also Cause Death By:
- Asphyxiation, from repeated inhalations that lead to high concentrations of inhaled fumes, which displace available oxygen in the lungs
- Suffocation, from blocking air from entering the lungs when inhaling fumes from a plastic bag placed over the head
- Convulsions or seizures, from abnormal electrical discharges in the brain
- Coma, from the brain shutting down all but the most vital functions
- Choking, from inhalation of vomit after inhalant use
- Fatal injury, from accidents, including motor vehicle fatalities, suffered while intoxicated